Pennsylvania, 2012

Heavy Snow in Pennsylvania, April 22 to 23, 2012

April 22 to 23, 2012 · NWS CTP · 11 events in 11 counties and zones

A late season nor easter brought heavy snow to the higher elevations of north-central and western Pennsylvania on April 22-23, 2012. The snowfall generally ranged from 6 to 10 inches, with the heaviest snow recorded in Somerset County.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A late season nor easter brought heavy snow to the higher elevations of north-central and western Pennsylvania on April 22-23, 2012. The snowfall generally ranged from 6 to 10 inches, with the heaviest snow recorded in Somerset County. The Laurel Summit cooperative observer measured 23.7 inches of snow. The COOP site, which sits at an elevation of 2,770ft MSL, received 10 inches of snow Sunday night (4/22) and another 13.7 inches during Monday (4/23). Similarly, the nearby Seven Springs ski resort received a total of 18.5 inches of snow. Like many historic early and late season snow events, elevation was critical to snow accumulations. The snow turned to rain at lower elevations over the central ridge and valley areas, so little if any snow accumulated much below 1500 feet MSL.

With the initial bulk of the snow falling after dark on Sunday (4/22), the impacts were limited to travel disruptions, power outages, and tree damage in the northern mountains and Laurel Highlands. On Monday (4/23), numerous schools and local community services in affected counties had to cancel or modify operations as snow continued to accumulate over the higher terrain during the day.

Early on April 23rd, the Governor issued a Proclamation of Disaster Emergency for the state based on the projected impact the heavy, late season snow could bring forth. The PA National Guard mobilized 125 soldiers to assist in the state task force areas. At the height of the storm, there was a peak of 51,000 customers without power state-wide. The PennDOT districts in targeted areas activated Incident Command Centers and the Area Command. The PA Turnpike imposed speed restrictions Monday morning over the western higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 22, 7:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 22, 7:47 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
847 PM EDT SUN APR 22 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHWARD ALONG THE ATLANTIC SEABOARD
TONIGHT AND INTO PENNSYLVANIA ON MONDAY. THIS STORM WILL RAPIDLY
INTENSIFY AS IT MOVES INTO THE LOCAL AREA...PULLING COLD AIR INTO
WESTERN AND CENTRAL PENNSYLVANIA. HEAVY WET SNOW IS EXPECTED TO
ACCUMULATE OVER THE WEST CENTRAL MOUNTAINS...LAUREL HIGHLANDS AND
EVEN INTO THE HIGHER ELEVATIONS OF THE CENTRAL MOUNTAINS LATE
TONIGHT THROUGH EARLY TUESDAY. THE HEAVIEST SNOW IS EXPECTED ON
THE HIGHER ELEVATIONS. HEAVY WET ACCUMULATIONS OF SNOW WILL
PRODUCE WIDESPREAD TREE DAMAGE AND LEAD TO POWER OUTAGES.
IMPROVING BUT STILL UNSETTLED CONDITIONS WILL LAST INTO MID WEEK
AS THE COLDEST AIR RETREATS NORTHWARD AND A FAST WESTERLY FLOW
DEVELOPS.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
RAIN ADVANCING TO THE NW ON SCHEDULE. LITTLE IF ANY CHANGES IN
STORE TO THE FORECAST WITH THIS PACKAGE...BUT WATCHES WILL LIKELY
BE REPLACED WITH WARNINGS AND PERHAPS ADVISORIES SOON. A BIT MORE
COLLABORATION AND FINALIZATION OF SNOW AMOUNTS IS ON ORDER.

THE SFC LOW IS CLOSE TO KHAT...AND ON COURSE FOR THE DELAWARE BAY
OR SRN NJ BY MIDNIGHT. AS THE LOW GETS CLOSER...THE WINDS WILL
BACK MORE AND THE 0C 8H ISOTHERM WILL PIVOT AROUND A CENTER POINT
OVER THE ALLEGHENY FRONT BEFORE STARTING TO PUSH EASTWARD. COLD
AIR DOES INTRUDE BELOW 8H THOUGH...AND PRECIP THAT REACHES THE WRN
AND NRN MTS BEFORE MIDNIGHT WILL MIX WITH/TURN TO SNOW ON THE
HIGHEST ELEVATIONS. THE RAINFALL IN THE EAST IS A MORE-IMMEDIATE
CONCERN - BEFORE THE SNOW THAT IS - BUT QPF IS ON THE ORDER OF 1.5
TO AN EVEN 2 INCHES IN 12 HRS. THIS IS GOING TO BE HEAVY ENOUGH TO
CAUSE VERY MINOR SMALL STREAM PROBLEMS ON SHARP RISES AND SOME
URBAN/POOR-DRAINAGE FLOODING. BUT THESE WILL BE NUISANCE TROUBLES.
THE RAIN WILL BE TAPERING OFF IN THE EAST AROUND MIDNIGHT OR
SHORTLY AFTER.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM MONDAY/...
KEEPIN IT SHORT AND SIMPLE. LOTS OF MOISTURE BEING SPUN BACK INTO
THE AREA...BUT DRY AIR WILL ALSO BE INTRODUCED AS THE UPPER LOW
MOVES INTO THE CENTRAL APPALACHIANS. 8H PWAT AND ERLY WIND
ANOMALIES POINTED AT THE AREA FOR ONLY A SHORT 12 HR PERIOD
TONIGHT...BUT THE LONG/CIRCUITOUS ROUTE FOR THE MOISTURE WILL
ENSUE LATER TONIGHT AND LAST ALL MONDAY. WILL DROP POPS AND QPF
OVER THE EASTERN HALF OF THE AREA FOR THE OVERNIGHT AND MONDAY DAY
TIME WITH THE DRY AIR WORKING AROUND. THE TEMPS DO DROP STEADILY
BUT ONLY SLIGHTLY OVER THE WESTERN HALF OF THE AREA OVERNIGHT AND
INTO THE DAY. BUT THEY COULD RISE JUST A DEG OR TWO DURING THE DAY
AS STRONG APRIL SUN WORKS THROUGH THE CLOUDS...ESP IN THE EAST.
THE MOST LIKELY SCENARIO IS THAT HEAVY SNOW WILL START DURING THE
NIGHT IN THE NRN AND SWRN HIGH ELEVATIONS FIRST...THEN WORK DOWN
IN ELEVATION AND IN FROM THE WEST AS WELL. THIS COOLING WILL
PROBABLY HALT AS THE SUN GETS HIGHER ON MONDAY...BUT A MIX OF RAIN
AND SNOW IS STILL EXPECTED IN THE LOWER ELEVS OF THE RIDGE AND
VALLEY REGION. THE SFC/BLYR TEMPS ARE THE TRICK TO THIS FCST -
WITH THE SNOW ACCUMS ALMOST ENTIRELY ELEV DEPENDENT. THE TIMES OF
HEAVY SNOW WILL BE TOUGH TO PINPOINT...AND WILL KEEP IT BROAD
BRUSHED. WILL KEEP ON WITH THE GOING FCST AS THERE IS NO REASON
TO CHANGE. TEMPS WILL HOVER IN THE LOWER AND MID 30S IN THE
CENTRAL MTS...BUT 30-33 IN THE WRN AND NRN HIGHLANDS. THE ODDITY
OF THIS FCST WILL BE THE RELATIVELY WARM AND DRY AIR THAT GETS
INTO SULLIVAN AND TIOGA COS. ONLY MINOR TWEAKS TO THE SNOW ACCUMS
ARE EXPECTED.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
DEEP TROUGH AND POWERFUL UPPER LOW WILL BE CENTERED OVER THE PA/NY
BORDER MON NIGHT...WITH 500 MB HEIGHTS BELOW 530 FORECAST SOLIDLY BY
THE ECMWF GFS AND NAM. LOW GRADUALLY LIFTS STRAIGHT NORTHWARD AS IT
DEEPENS A BIT FURTHER THROUGH 12Z TUE...THEN BEGINS TO FILL IN ON
TUE UPON ARIVING IN S CANADA. 987MB SFC LOW ALSO PUSHING NORTHWARD
INTO S NY STATE MON NIGHT WILL FOCUS PRECIP ON ITS COLD SIDE AS 50+
KT COLD CONVEYOR BELT WRAPS AROUND FROM THE NW...WITH LITTLE PRECIP
INDICATED FOR EASTERN HALF OF CWA. SO...ONGOING WINTER WEATHER EVENT
ACROSS WESTERN HALF OF CWA WILL CONTINUE TO BE INTENSE HEADING INTO
MON NIGHT...AND GRADUALLY LESSEN ITS GRIP AS NIGHT PROGRESSES AS
COLD CONVEYOR BELT LIFTS NORTHWARD...RESULTING IN JUST A LIGHTER
SNOW BY 12Z TUE - WHICH WILL LINGER IN THE NORTHERN MTNS POSS INTO
WED.

WINTER STORM WARNING/ADVISORY DURATION THROUGH MON NIGHT LOOKS
JUSTIFIED BASED ON QPF FORECASTS/IMPACTS. STORM TOTAL SNOWFALL
OVER MUCH OF THE ALLEGHENIES SHOULD EXCEED 8 INCHES...WITH SOME
12-16 INCH AMOUNTS PAINTED IN. SNOWFALL TAPERS OFF FAIRLY SHARPLY
HEADING EAST ACROSS C MTNS...WITH A STRIPE OF 2 TO 4 INCHES IN THE
CENTRAL MOUNTAINS - ACCUMULATING MAINLY ON THE GRASSY SURFACES
WITH A LESSER IMPACT ON ROADS. LITTLE ACCUM EXPECTED IN SUSQ
VALLEY...THOUGH SOME SNOW COULD MIX IN ON OCCASION WITH THE
PREDOMINANT PRECIP TYPE OF RAIN - EVEN AS IT TAPERS TO SHOWERS MON
NIGHT INTO TUES.

THE DEEP UPPER TROF LIFTS TO THE NE WED-WED NIGHT...BUT NORTHWEST
FLOW PERSISTS AS ADDITIONAL WEAKER DISTURBANCES ROTATE ACROSS THE
REGION THROUGH THE REMAINDER OF THE WEEK...KEEPING WEATHER SOMEWHAT
UNSETTLED INTO FRI BEFORE A DRIER REGIME MOVES IN. TEMPS LOOK TO BE
BELOW NORMAL FOR MUCH OF THE WEEK.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
STRENGTHENING LOW PRES MOVING UP THE E COAST WILL SPREAD RAIN AND
INCREASINGLY GUSTY NNW WINDS ACROSS CENTRAL PA THIS EVENING. OVR
THE HIGHER TERRAIN OF WESTERN PA...THE RAIN WILL CHANGE TO SNOW
LATER THIS EVENING...ADDING LOW VSBYS TO THE ALREADY POOR FLYING CONDS.

AT 00Z...BFD AND JST WERE THE ONLY CENTRAL PA AIRFIELDS REPORTING
IFR CIGS. HOWEVER...DETERIORATING CIGS EXPECTED OVERNIGHT ACROSS
THE CENTRAL MTNS...AS HEAVIER PRECIP OVERSPREADS THE AREA WITH IFR
CIGS LIKELY AT BOTH UNV AND AOO. AFTER 06Z...EXPECT A DRY SLOT TO
WORK INTO EASTERN PA...CAUSING THE RAIN TO TAPER OFF AT MDT AND
LNS. HOWEVER...SNOW WILL CONTINUE TO FALL AT BFD/JST WITH LIFR
VSBYS/CIGS QUITE POSSIBLE. ACROSS THE RIDGE/VALLEY REGION...AOO
AND UNV WILL LIKELY BE ON THE DIVIDING LINE BTWN RAIN/SNOW LATE
TONIGHT...BUT EITHER WAY...IFR CONDS APPEAR VERY LIKELY DUE TO LOW
CIGS.

AS THE STORM SYSTEM PASSES JUST TO OUR EAST...EXPECT GUSTY NW
WINDS TO BUFFET THE AREA ON MONDAY...ESP OVR THE LAUREL HIGHLANDS
WHERE BUFKIT SOUNDINGS SUPPORT GUSTS TO NR 30KTS AT JST. THE
COLD...MOIST...UPSLOPING FLOW WILL PRODUCE SNOW AND LOW VSBYS/CIGS
AT BFD/JST. SOMEWHAT BETTER CONDS LIKELY AT AOO/UNV...BUT OCNL
SNOW COULD PRODUCE IFR VSBYS AT TIMES. MOST FAVORABLE CONDS WILL
BE ACROSS THE SUSQ VALLEY...WHERE DRYING...DOWNSLOPING FLOW RESULT
IN ONLY SCT -SHRA AND MVFR CIGS.

OUTLOOK...
TUE...LOW CIGS/VSBYS POSS AT BFD IN OCNL SHSN.
WED...NO SIG WX EXPECTED.
THU...RAIN/LOW CIGS POSS.
FRI...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON EDT TUESDAY FOR PAZ004>006-
010>012-017-018-024-033-037-041.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT
TUESDAY FOR PAZ019-025-026-034-035-045.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...FITZGERALD
Hazardous weather outlook, Apr 22, 4:54 PM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
554 PM EDT SUN APR 22 2012

PAZ004>006-010>012-017-018-024-033-037-041-232200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-
554 PM EDT SUN APR 22 2012

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO NOON
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND SNOWFALL ACCORDING TO STANDARD OPERATING
PROCEDURES.

PAZ027-028-036-042-046-049>053-056>059-063>066-232200-
MIFFLIN-JUNIATA-FRANKLIN-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
554 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

RAINFALL OF 1 TO 1.5 INCHES IS LIKELY OVERNIGHT. THIS WILL CAUSE
MODERATE RISES ON SMALLER STREAMS...AND PONDING OF WATER IN LOW
SPOTS...BUT NO FLOODING. THE RAIN COULD MIX WITH OR CHANGE TO WET
SNOW OVERNIGHT ACROSS THE MOUNTAINS TO THE NORTH AND EAST OF
WILLIAMSPORT...AND TO THE WEST OF MIDDLEBURG AND MIFFLINBURG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF WET SNOW WILL FALL MONDAY INTO EARLY TUESDAY ON THE
RIDGES SURROUNDING THE SUSQUEHANNA VALLEY WITH UP TO A FEW INCHES
OF SLUSHY ACCUMULATION POSSIBLE...MAINLY EARLY MONDAY
MORNING...AND AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND SNOWFALL ACCORDING TO STANDARD OPERATING
PROCEDURES.

PAZ019-025-026-034-035-045-232200-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-BEDFORD-FULTON-SOUTHERN CLINTON-
554 PM EDT SUN APR 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND SNOWFALL ACCORDING TO STANDARD OPERATING
PROCEDURES.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Somerset

When
April 22, 9:00 PM EST to April 23, 11:00 PM EST
Where
Somerset forecast zone
Reported by
COOP Observer
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy snow amounts between 6 and 10 inches were generally observed across the county. The Laurel Summit COOP and Seven Springs Ski Resort received 18 to 24 inches.

Heavy Snow, Cambria

When
April 22, 9:00 PM EST to April 23, 11:00 PM EST
Where
Cambria forecast zone
Reported by
Trained Spotter
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches over most of the county.

Heavy Snow, Clearfield

When
April 22, 9:00 PM EST to April 23, 11:00 PM EST
Where
Clearfield forecast zone
Reported by
Emergency Manager
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches at elevations above 1500ft MSL.

Heavy Snow, Elk

When
April 22, 9:00 PM EST to April 23, 11:00 PM EST
Where
Elk forecast zone
Reported by
CoCoRaHS
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches at elevations above 1500ft MSL.

Heavy Snow, McKean

When
April 22, 9:00 PM EST to April 23, 11:00 PM EST
Where
McKean forecast zone
Reported by
COOP Observer
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches at elevations above 1500ft MSL.

Heavy Snow, Warren

When
April 22, 9:00 PM EST to April 23, 11:00 PM EST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches at elevations above 1500ft MSL.

Heavy Snow, Potter

When
April 22, 9:00 PM EST to April 23, 11:00 PM EST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches at elevations above 1500ft MSL.

Heavy Snow, Northern Clinton

When
April 22, 9:00 PM EST to April 23, 1:00 PM EST
Where
Northern Clinton forecast zone
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches at elevations above 1500ft MSL.

Heavy Snow, Northern Centre

When
April 22, 9:00 PM EST to April 23, 1:00 PM EST
Where
Northern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches at elevations above 1500ft MSL.

Heavy Snow, Tioga

When
April 22, 9:00 PM EST to April 23, 1:00 PM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches at elevations above 1500ft MSL.

Heavy Snow, Cameron

When
April 22, 9:00 PM EST to April 23, 11:00 PM EST
Where
Cameron forecast zone
Reported by
COOP Observer
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Heavy snow amounts ranged between 6 and 10 inches at elevations above 1500ft MSL.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367460, 367461, 367462, 367463, 367464, 367465, 367466, 367467, 367468, 367469, 367470.